Arkansas, 2017

Tornado and Flash Flooding in Arkansas, April 25 to 26, 2017

April 25 to 26, 2017 · NWS TSA · 17 events in 6 counties and zones

Severe thunderstorms developed along and ahead of a cold front that moved into eastern Oklahoma during the evening of the 25th. The storms moved eastward across northwestern Arkansas during the early morning hours of the 26th, resulting in one tornado, hail up to quarter size, and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed along and ahead of a cold front that moved into eastern Oklahoma during the evening of the 25th. The storms moved eastward across northwestern Arkansas during the early morning hours of the 26th, resulting in one tornado, hail up to quarter size, and damaging wind. Locally heavy rainfall of three to four inches resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 25, 11:17 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 25, 11:17 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1217 AM CDT Wed Apr 26 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Broken line of ongoing convection across Eastern Oklahoma will
continue to shift eastward into Northwest Arkansas overnight
tonight and into Wednesday as a cold front makes its way through
the region. Periods of MVFR conditions will be possible within the
convection. Behind the frontal passage...north to northwesterly
winds along with continued possible showers will be possible into
the afternoon hours Wednesday for Eastern Oklahoma and into the
early evening hours for Northwest Arkansas before exiting the
region Wednesday night. Also behind the front...MVFR conditions
look to spread across the region late tonight and Wednesday with
parts of Northeast Oklahoma possibly lifting back to VFR toward
the end of the TAF period.

&&

.PREV DISCUSSION... /Issued 941 PM CDT Tue Apr 25 2017/

DISCUSSION...
Convection continues to increase in coverage near the frontal
boundary that is moving into northeast Oklahoma at this time. A
few of the storms have been severe, and the severe weather threat
will continue well into the overnight hours as the storms continue
to move off to the east and northeast. Locally heavy rainfall will
also become a concern overnight as multiple storms may train over
the same location. Have raised pops overnight given current
trends. Have also lowered overnight low temperatures given the
magnitude of the cold air spreading south across Kansas behind the
cold front. Temperatures will be slow to rise Wednesday, so also
lowered those high temperatures slightly.

Update on the way.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  70  56  76 /  10  10  40  30
FSM   42  74  56  82 /  20  10  30  40
MLC   41  74  58  80 /   0  10  10  30
BVO   38  68  51  74 /  10  20  40  30
FYV   39  68  54  76 /  20  10  40  50
BYV   40  68  55  77 /  20  10  30  40
MKO   43  71  56  78 /  10  10  30  40
MIO   37  67  53  75 /  20  10  40  30
F10   44  72  58  75 /  10  10  20  20
HHW   43  75  58  80 /   0  10  10  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through this afternoon for OKZ056>058-060>076.

AR...Flash Flood Watch through this afternoon for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION...20
Hazardous weather outlook, Apr 25, 3:29 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
429 PM CDT Tue Apr 25 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
429 PM CDT Tue Apr 25 2017

...ACTIVE WEATHER WEEK BEGINS TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and northwest of an Okemah to Vinita line.
	ONSET...7-10 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma into far Northwest Arkansas before midnight,
			Northwest Arkansas into Southeast Oklahoma after midnight.
	ONSET...After 6 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and north of I-40.
	ONSET...After 10 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Along and north of I-40.
	ONSET...After 10 PM.

DISCUSSION...

An elevated or enhanced risk of severe storms is forecast this
evening and overnight across northeast Oklahoma into far
northwest Arkansas. Large hail in excess of 2 inches in diameter
and wind gusts to 70 mph will be the main threats. Isolated
tornadoes are possible with discrete storms and with any kinks or
bows in the eventual squall line. There is a limited risk of
flooding mainly late this evening into the overnight hours.

Isolated to widely scattered storms are expected to develop by
around 6 or 7 PM to the northwest of Tulsa near a merging dryline
and cold front. These storms are expected to lift northeast into
Kansas. Other storms are expected to develop farther south along
the merging dryline and front over central Oklahoma by 8 or 9 PM.
These storms will move quickly into northeast Oklahoma thru the
evening hours, gradually becoming a line and marching east into far
northwest Arkansas by around midnight. More storms will develop on
the outflow reinforced front over east central Oklahoma into west
central Arkansas after midnight. The severe threat is expected to
wane after midnight, while the flooding risk increases, as the
tendency for storms to train over the same areas increases.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY and MONDAY...No Hazards.

EXTENDED DISCUSSION...

There will be storms ongoing early Wednesday morning, and
depending on the evolution of the squall line and cold front,
there may be a threat for additional severe storms Wednesday
across mainly far eastern Oklahoma and western Arkansas.

The stormy pattern will continue with additional severe weather
and heavy rain Friday and Saturday. With the approach of
an upper level storm system Friday afternoon...storms will develop
with the potential for large hail...damaging winds and a few
tornadoes. The severe potential will continue into Saturday...but
the main hazard may transition to heavy rain and flooding Saturday
into Sunday. At least 2 to 3 inches of rain is likely...with
localized higher amounts of 5 or 6 inches. This will definitely
cause some flash flooding and river flooding across portions of
the area this weekend.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

An active week of weather is expected across eastern Oklahoma and
western Arkansas. Continue to monitor the latest forecasts and be
prepared for any watches or warnings that may be issued for your
area.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Apr 25, 11:12 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1212 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     4 W ADAIR               36.44N 95.34W
04/25/2017                   MAYES              OK   EMERGENCY MNGR

            HOUSE WITH ROOF DAMAGE WEST OF ADAIR NEAR HIGHWAY 28 AND
            430 ROAD. RADAR INDICATED DEBRIS SIGNATURE. POSSIBLE
            TORNADO.

&&

CAS
Local storm report, Apr 25, 11:29 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1229 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             RENTIESVILLE            35.52N 95.49W
04/26/2017  E2.75 INCH       MCINTOSH           OK   EMERGENCY MNGR

            GOLF BALL TO BASEBALL SIZED HAIL IN RENTIESVILLE.

&&

CAS
Local storm report, Apr 25, 11:34 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1234 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HAIL             1 NNW RENTIESVILLE      35.53N 95.50W
04/26/2017  E1.75 INCH       MCINTOSH           OK   TRAINED SPOTTER

&&

CAS
Local storm report, Apr 25, 11:38 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1238 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     1 WSW RENTIESVILLE      35.52N 95.51W
04/26/2017                   MCINTOSH           OK   TRAINED SPOTTER

            LARGE HIGHWAY SIGN KNOCKED OVER ON US HIGHWAY 69.

&&

CAS
Local storm report, Apr 25, 11:41 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1241 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             OKTAHA                  35.58N 95.47W
04/26/2017  E1.00 INCH       MUSKOGEE           OK   PUBLIC

            VIA FACEBOOK.

&&

CAS
Special weather statement, Apr 25, 11:57 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1257 AM CDT WED APR 26 2017

OKZ071-073>075-260630-
Haskell OK-Pittsburg OK-Latimer OK-McIntosh OK-
1257 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTHEASTERN
MCINTOSH...NORTHWESTERN LATIMER AND PITTSBURG COUNTIES UNTIL 130 AM
CDT...

At 1257 AM CDT, strong thunderstorms were located along a line
extending from 3 miles northeast of Eufaula to 3 miles southwest of
Crowder to 2 miles northeast of Stuart. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Mcalester...                      Eufaula...
Stigler...                        Hartshorne...
Krebs...                          Quinton...
Kiowa...                          Savanna...
McCurtain...                      Crowder...
Whitefield...                     Alderson...
Kinta...                          Canadian...
Ashland...                        Haywood...
Mc Curtain...                     Lequire...
Blocker...                        Robbers Cave State Park...

A severe thunderstorm watch remains in effect until 200 AM CDT for
southeastern and east central Oklahoma. A severe thunderstorm watch
also remains in effect until 600 AM CDT for southeastern Oklahoma.

LAT...LON 3498 9609 3509 9579 3535 9556 3531 9535
      3529 9534 3530 9530 3526 9525 3529 9520
      3522 9481 3520 9484 3520 9493 3516 9493
      3496 9533 3468 9574 3473 9609
TIME...MOT...LOC 0557Z 276DEG 32KT 3531 9553 3509 9571 3492 9605

Lacy

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
April 25, 11:57 PM CST
Where
Benton County, 2.09 mi W of Osage Mills
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.283, -94.307

The ASOS at the Northwest Arkansas Regional Airport (XNA) measured 61 mph thunderstorm wind gusts.

Thunderstorm Wind, Benton

When
April 25, 11:58 PM CST
Where
Benton County, 0.7 mi SSW of Highfill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.261, -94.356

Strong thunderstorm wind blew a portion of the metal roof off of a barn.

Thunderstorm Wind, Benton

When
April 26, 12:00 AM CST
Where
Benton County, 5 mi ESE of Bella Vista
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.402, -94.147

Strong thunderstorm wind blew down a small tree onto a home, causing damage to the roof.

Thunderstorm Wind, Benton

When
April 26, 12:05 AM CST
Where
Benton County, 0.66 mi ENE of Bentonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.372, -94.208

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Benton

When
April 26, 12:06 AM CST
Where
Benton County, 2.25 mi S of Rogers Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.337, -94.120

Strong thunderstorm wind snapped and uprooted trees south of the Rogers Airport.

Thunderstorm Wind, Benton

When
April 26, 12:07 AM CST
Where
Benton County, 1.42 mi NW of Rogers Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.386, -94.136

Strong thunderstorm wind blew down a tree onto a house in the Little Flock area.

Thunderstorm Wind, Washington

When
April 26, 12:08 AM CST
Where
Washington County, 3 mi NW of Fayetteville
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.101, -94.208

Strong thunderstorm wind blew down a couple trees.

Thunderstorm Wind, Benton

When
April 26, 12:10 AM CST
Where
Benton County, 0.4 mi ENE of Pea Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.453, -94.114

Strong thunderstorm wind blew down a tree onto Davis Street.

Thunderstorm Wind, Benton

When
April 26, 12:11 AM CST
Where
Benton County, 1 mi WSW of Bentonville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.364, -94.237

Strong thunderstorm wind snapped large tree limbs and damaged a carport.

Thunderstorm Wind, Benton

When
April 26, 12:15 AM CST
Where
Benton County, 2 mi ESE of Cave Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.263, -94.195

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Carroll

When
April 26, 12:20 AM CST
Where
Carroll County, 2.78 mi NNE of Mundell
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.408, -93.835

Strong thunderstorm wind snapped large tree limbs.

Tornado, Carroll

When
April 26, 12:22 AM CST to 12:34 AM CST
Where
Carroll County, 2.23 mi S of Busch to 4.94 mi NNE of Grandview
Rating
EF1
Path length
13.1 mi
Path width
1,500 yd
Continued into
Barry, Mo (SGF)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.438, -93.824

This is the first segment of the three segment tornado. In Carroll County, this tornado snapped and uprooted numerous trees, damaged a number of homes, destroyed outbuildings, and blew down power poles. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. The tornado moved into Barry County, Missouri, and eventually Stone County, Missouri, where it dissipated.

Hail, Washington

When
April 26, 12:39 AM CST
Where
Washington County, 0.79 mi NNW of Fayetteville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.081, -94.176

Flash Flood, Washington

When
April 26, 6:18 AM CST to 9:45 AM CST
Where
Washington County, 1.75 mi SW of Johnson to 1.23 mi ESE of Johnson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.112, -94.192

Heavy rainfall resulted in numerous streets and parking lots to be flooded in town.

Flash Flood, Madison

When
April 26, 7:18 AM CST to 9:45 AM CST
Where
Madison County, Huntsville to 0.46 mi N of Huntsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.080, -93.730

A section of Highway 23 was closed due to high water.

Hail, Franklin

When
April 26, 7:57 AM CST
Where
Franklin County, 0.51 mi WSW of Charleston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.297, -94.038

Flash Flood, Crawford

When
April 26, 8:55 AM CST to 9:45 AM CST
Where
Crawford County, Natural Dam to 0.12 mi ESE of Natural Dam
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.650, -94.400

Natural Dam Road was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690933, 690934, 690945, 690947, 690949, 690950, 690952, 690953, 690954, 690956, 690957, 691672, 690959, 690961, 690964, 690966, 690967.